Alert archive / Missouri / Flash Flood Watches in 2009

Flash Flood Watch 11, NWS Springfield, MO

July 20, 200923 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood watch at Jul 20, 2009, 7:24 PM CDT for 23 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2009, 7:24 PM CDT (00:24 UTC)
Expired
Jul 21, 2009, 3:17 PM CDT
In force
20 hr
Issued by
NWS Springfield, MO
Flood severity
None
All 26 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Douglas County, MO, Greene County, MO, Howell County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Polk County, MO, Shannon County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 5 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 2:52 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 20, 2:52 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT MON JUL 20 2009

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH HEAVY RAIN/SEVERE WEATHER POTENTIAL
TONIGHT...FOLLOWED BY TEMPERATURES AND PRECIP CHANCES THROUGHOUT
THE WEEK AS WE CONTINUE UNDER THIS NORTHWEST FLOW.

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

CURRENTLY...SOME ISOLATED TO SCATTERED CONVECTION SEEN ON RADAR
THIS AFTERNOON WHICH SEEMS TO CORRELATE WELL WITH BROAD UPGLIDE
ALONG THE 310K ISENTROPIC SURFACE AND SEEMS TO BE HANDLED WELL ON
THE WRF/NAM. BELIEVE THIS CONVECTION WILL REMAIN ACROSS OUR
SOUTHERN COUNTIES THIS AFTERNOON. THE ECHOES BEING SEEN OUT WEST
OVER SOUTHEAST KANSAS AND WESTERN MISSOURI SEEMS TO BE MAINLY
ALOFT AS SURFACE OBSERVATIONS UNDER THE RETURNS ARE NOT REPORTING
ANY RAINFALL. SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS EASTERN
NORTH DAKOTA...SOUTHWEST INTO SOUTHEASTERN WYOMING. THIS WILL BE
THE SYSTEM TO MOVE THROUGH THE AREA ON TUESDAY.

FOR TONIGHT...LOOKS LIKE THE MAIN SHOW BEGINS AFTER MIDNIGHT AS A
CONVECTIVE COMPLEX FORMS OVER NORTHEASTERN KANSAS/SOUTHEASTERN
NEBRASKA. LOW LEVEL JET OF 40-45KTS INCREASE ACROSS NORTHEAST
OKLAHOMA AND SOUTHWEST MISSOURI AT THIS TIME AND FORCES TE
REMNANTS OF A FRONTAL BOUNDARY NORTHEAST THROUGH THE CWA AHEAD OF
THE COLD FRONT AS THE COMPLEX RIDES ALONG THE FRONT INTO MUCH OF
THE CWA BY TUESDAY MORNING. COULD BE SOME CONVECTIVE CONTAMINATION
WITH MODEL QPF OUTPUT...BUT IT DOES LOOK LIKE MOST COUNTIES IN THE
CWA ARE GOING TO PICK UP QUITE A BIT OF RAINFALL WITH THIS SYSTEM
AS IT MOVES THROUGH THE CWA. COMPLEX APPEARS TO BOW OUT ACROSS THE
NORTHWESTERN CWA AS IT MOVES SOUTHEAST...SO WE MAY HAVE A PERIOD
OF SEVERE WEATHER WITH STRONG WINDS BEING THE PRIMARY
HAZARD...TURNING TO SOME FLASH FLOODING ISSUES AS THE COMPLEX
MOVES THROUGH THE CWA. DUE TO THE RATHER QUICK MOVEMENT OF THE
FORWARD PROPAGATING COMPLEX...DECIDED TO HOLD OFF ON A FLASH FLOOD
WATCH.

UPPER SHORTWAVE PICKS UP SURFACE LOW OVER WESTERN KANSAS OVERNIGHT
AND MOVES THE LOW THROUGH SOUTHERN MISSOURI THROUGH THE SAY
TUESDAY...ALONG WITH THE COLD FRONT. GOING TO BE A PRETTY DREARY
DAY TOMORROW AS WRAP AROUND MOISTURE AROUND THE LOW KEEPS STRATUS
CEILINGS AND LIGHT RAINFALL GOING THROUGH MOST OF THE DAY.GFS
SHOWING 850MB TEMPERATURES AROUND +10C BEING DRAWN INTO MUCH OF
THE CWA AROUND THE NORTHERN PART OF THE LOW...SO TEMPERATURES ARE
REALLY GOING TO STRUGGLE TO EVEN GET TO BREAK 70 FOR MOST
LOCATIONS. PRECIP SHOULD END BY LATE TUESDAY AFTERNOON INTO THE
EVENING HOURS AS THE SYSTEM MOVES EAST. WE ARE STILL GOING TO BE
TENDING WITH A COOL NORTHERLY FLOW AND PROBABLY SOME STRATUS INTO
THE EVENING HOURS...SO TEMPERATURES ARE GOING TO BE WELL BELOW
AVERAGE FOR THIS TIME OF YEAR INTO WEDNESDAY EVENING.

CLAYCOMB

LONG TERM (THURSDAY THROUGH MONDAY)...

THE PERSISTENT NORTHWEST FLOW PATTERN WILL REMAIN THROUGH THE
FORECAST PERIOD. THIS WILL ALLOW ANY SHORT WAVE...OR BIT OF ENERGY
THAT ROTATES AROUND THE UPPER LEVEL LOW PARKED OVER THE GREAT
LAKES...PRODUCE PRECIPITATION ACROSS THE REGION. THUS WILL CONTINUE
PRECIP CHANCES NEARLY EACH DAY THROUGH MONDAY OF NEXT WEEK. THE NICE
PART WILL BE THE UNSEASONABLE COOL TEMPERATURES THAT WILL REMAIN FOR
THE OZARKS AS A RESULT OF THE NORTHWEST FLOW. EXPECTING TEMPERATURES
TO SEE SEVERAL REINFORCING SHOTS OF COOL AIR AS AFOREMENTIONED BITS
OF ENERGY ROTATE AROUND THE UPPER LOW. BECAUSE OF THIS...WENT
GENERALLY BELOW GUIDANCE FOR TEMPS THROUGH THE PERIOD AND EXPECT A
NICE WEEKEND AND START TO THE WEEK NEXT WEEK.

THE BEST CHANCES OF RAINFALL FOR THE EXTENDED LOOK TO COME FRIDAY
NIGHT INTO SATURDAY MORNING AS A FAIRLY STRONG COLD FRONT...FOR THIS
TIME OF YEAR...SWINGS THROUGH THE OZARKS. TIMING OF THE FRONT AT
THIS POINT IS THE QUESTION THOUGH AS ECMWF IS A BIT SLOWER THAN THE
GFS WHICH COULD LINGER RAINFALL INTO LATER IN THE DAY SATURDAY.

HATCH

&&

.AVIATION...

FOR THE 18Z TAFS...VFR FLIGHT CONDITIONS THIS AFTERNOON WILL GIVE
WAY TO DETERIORATING FLYING WEATHER THIS EVENING AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. CONDITIONS NORMALLY SEEN IN A LATE
FALL/WINTER PATTERN WITH IFR CONDITIONS AND NORTHWEST FLOW WILL
CREATE UPSLOPE CONDITIONS FOR THE SGF AND JLN TAFS. AHEAD OF THIS
FRONT...WINDS WILL BE FAVORABLE FOR MOISTURE POOLING IN THE WHITE
RIVER VALLEY THAT COULD BRING BRING CEILINGS DOWN AT BBG EARLY
TUESDAY MORNING. CONDITIONS AT BBG COULD REACH FIELD MINS AS THE
MORNING PROGRESSES.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 20, 1:23 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT MON JUL 20 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
123 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW STRONG TO SEVERE STORMS
  CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HAIL TO THE
  SIZE OF PENNYS...AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS INTO
  SOUTHWEST AND CENTRAL MISSOURI THIS EVENING AND OVERNIGHT.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY WEST OF A
  WARSAW TO BRANSON LINE. INSTABILITY AND SHEAR WILL BE
  LIMITED...BUT A FEW STORMS MAY CONTAIN SMALL HAIL AND WIND
  GUSTS TO 50 MPH.

  FOR TONIGHT...THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL
  PLAINS AND POTENTIALLY FORM A COMPLEX OF STORMS. THIS STORM
  COMPLEX WILL THEN SPREAD SOUTHEAST INTO SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI LATE THIS EVENING AND OVERNIGHT. INSTABILITY
  SHOULD BE SUFFICIENT TO SUPPORT A FEW EMBEDDED STRONG TO SEVERE
  STORMS MAINLY ALONG AND WEST OF INTERSTATE 44. THE MAIN THREAT
  WILL BE HIGH WINDS WITH GUSTS TO 60 MPH AND POSSIBLE FLOODING
  DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL BE ONGOING ACROSS THE OZARKS TUESDAY MORNING
  WITH HEAVY RAINFALL THE PRIMARY HAZARD CREATING LOCALIZED
  FLOODING.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT AND
  SATURDAY AS A COLD FRONT PUSHES THROUGH THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:20 PM CDTFlash Flood WarningSGFSt. Clair12 hr
Jul 21, 2:40 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
Jul 21, 8:57 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper6 hr
Jul 21, 2:53 PM CDTAreal Flood WarningSGFCherokee, Crawford24 hr

Nearby

Flash Flood Watches in Missouri, 2009Flash Flood Watches in Kansas, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.